Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS Charleston, SC

March 31, 2020Colleton County, Hampton County, Jasper County, South Carolina; Effingham County, Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Mar 31, 2020, 4:29 PM EDT for Colleton County, Hampton County, Jasper County, South Carolina; Effingham County, Screven County, Georgia. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2020, 4:29 PM EDT (20:29 UTC)
Expired
Mar 31, 2020, 5:30 PM EDT
In force
61 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Effingham County, GA, Screven County, GA, Colleton County, SC, Hampton County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 34 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 4:45 PM EDTTSTM WND DMG1 Ssw Ruffin, SCSCHP REPORTED A TREE IN THE ROADWAY NEAR THE INTERSECTION OF THOMAS AND HYDRICK ROAD. TIME ESTIMATED VIA RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 2:22 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2897 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WUUS52 KCHS 312029
SVRCHS
GAC103-251-SCC029-049-053-312130-
/O.NEW.KCHS.SV.W.0009.200331T2029Z-200331T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
429 PM EDT Tue Mar 31 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Screven County in southeastern Georgia...
  Effingham County in southeastern Georgia...
  Hampton County in southeastern South Carolina...
  Colleton County in southeastern South Carolina...
  Jasper County in southeastern South Carolina...

* Until 530 PM EDT.

* At 429 PM EDT, severe thunderstorms were located along a line
  extending from near Miley to near Oliver, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Walterboro, Hampton, Yemassee, Lake Warren State Park, Varnville,
  Estill, Gifford, Newington, Furman, Oliver, Scotia, Luray, Egypt,
  Tarboro and Miley.

This warning includes I-95 in South Carolina between mile markers 39
and 65.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3303 8039 3301 8041 3238 8135 3254 8163
      3275 8134 3302 8107 3298 8091 3307 8053
      3306 8051 3306 8049
TIME...MOT...LOC 2029Z 276DEG 43KT 3295 8099 3255 8156 

HAIL...<.75IN
WIND...60MPH
 
$$

NED
2 follow-up statements
573 
WWUS52 KCHS 312056
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
456 PM EDT Tue Mar 31 2020

GAC103-251-312106-
/O.CAN.KCHS.SV.W.0009.000000T0000Z-200331T2130Z/
Screven GA-Effingham GA-
456 PM EDT Tue Mar 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR SCREVEN AND EFFINGHAM COUNTIES
IS CANCELLED...
    
The immediate risk for severe weather has ended. 

LAT...LON 3303 8039 3301 8041 3249 8119 3263 8138
      3275 8134 3293 8104 3298 8091 3307 8053
      3306 8051 3306 8049
TIME...MOT...LOC 2056Z 276DEG 43KT 3292 8062 3252 8119 

$$

SCC029-049-053-312130-
/O.CON.KCHS.SV.W.0009.000000T0000Z-200331T2130Z/
Hampton SC-Colleton SC-Jasper SC-
456 PM EDT Tue Mar 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR HAMPTON...COLLETON AND JASPER COUNTIES...

At 456 PM EDT, severe thunderstorms were located along a line
extending from near Walterboro to near Tarboro, moving east at 50
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Walterboro, Hampton, Yemassee, Lake Warren State Park, Varnville,
Estill, Furman, Scotia, Luray, Lena, Tarboro, Grays, Round O,
Islandton and Garnett.

This warning includes I-95 in South Carolina between mile markers 39
and 65.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3303 8039 3301 8041 3249 8119 3263 8138
      3275 8134 3293 8104 3298 8091 3307 8053
      3306 8051 3306 8049
TIME...MOT...LOC 2056Z 276DEG 43KT 3292 8062 3252 8119 

HAIL...<.75IN
WIND...60MPH
 
$$

NED
404 
WWUS52 KCHS 312119
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
519 PM EDT Tue Mar 31 2020

SCC029-049-053-312130-
/O.CON.KCHS.SV.W.0009.000000T0000Z-200331T2130Z/
Hampton SC-Colleton SC-Jasper SC-
519 PM EDT Tue Mar 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR HAMPTON...COLLETON AND JASPER COUNTIES...

At 518 PM EDT, a severe thunderstorm was located over McPhersonville,
moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Walterboro, Yemassee, Round O, Garnett, Pineland, Early Branch,
Tarboro, Robertville, McPhersonville and Grays.

This warning includes I-95 in South Carolina between mile markers 39
and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3303 8039 3301 8041 3249 8119 3259 8131
      3277 8100 3286 8086 3293 8061 3299 8053
      3303 8049 3305 8046
TIME...MOT...LOC 2118Z 269DEG 43KT 3270 8094 

HAIL...<.75IN
WIND...60MPH
 
$$

NED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 4:15 PM EDT, 14 minutes earlier.

Area forecast discussion, Mar 31, 4:15 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
415 PM EDT Tue Mar 31 2020

.SYNOPSIS...
A storm system will track through the SC Lowcountry and GA
Coastal Empire into this evening. Dry high pressure will then
return into the weekend before a weak front possibly impacts
the area early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
This evening: The main concern will be tracking thunderstorms
across the area. So far, the most interesting convection is
further north near the center of the low and along the northward
lifting boundary. There should be decent local helicity in the
vicinity of the front and low, which likely explains why these
storms are exhibiting better rotation and structure. The Tornado
Watch remains in effect for the entire area through 9 pm, though
many counties will likely be cancelled early as thunderstorms
clear and move to the east.

Tonight: The deepening surface low will quickly move east of the
area this evening. The chance for thunder will end early, but
with the influence of the mid/upper level trough overhead,
wrap around showers will continue for much of the overnight.
Most of this shower activity will impact areas along and north
to northeast of the Savannah River. Shower activity should be
scattered, and rain chances are held in the 30-50 percent range.
Skies will start to at least partially clear from the southwest,
but should still be mostly cloudy for most of the night. Much
cooler air will steadily filter in through the night, with lows
reaching the upper 40s well inland, ranging to the low to mid
50s at the coast.

Lake Winds: Northwest winds will strengthen across Lake Moultrie
tonight. Frequent wind gusts are expected into the 20-25 knot
range, but should mostly stay below 25 knots. No Lake Wind
Advisory will be issued at this time, but could be needed later
this evening.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
High confidence this period with high pressure bringing a return of
dry weather and mostly cooler than normal temperatures generally in
the 60s/70s during the day and 40s at night. Can't completely rule
out some sheltered inland spots even getting into the upper 30s
however Wednesday/Thursday nights.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Surface high pressure will shift east into the Atlantic over
the weekend. A weak front could then approach early next week,
however it doesn't appear to really make it into the area. Dry
conditions are expected on Saturday, then rain chances will
return Sunday and Monday as onshore flow brings moisture back
into the area. Forecast maintains 20-30% PoPs. Temperatures will
gradually warm through the period.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
The main challenge is timing the arrival of thunderstorms into
the terminals. Current thinking is around 21z at KSAV and around
22z at KCHS. As thunderstorms approach the terminals, ceilings
and visibilities will quickly decrease, leading to IFR and
possible LIFR conditions at times. Higher wind gusts are
expected with thunderstorms, have put 30 kt in the forecast for
now. As the cold front moves quickly through both terminals
around 00Z, conditions will start to improve at KSAV soon after.
MVFR/IFR conditions will persist through most of the TAF period
at KCHS with improvement after daybreak. Winds could gust to
around 20 knots for much of the overnight.

Extended Aviation Outlook: Low risk for restrictions Saturday
night/Sunday due to low clouds/showers.

&&

.MARINE...
Tonight: A deepening surface low will quickly push to the east.
As it does and the cold front moves offshore, northwest winds
will surge quickly across the local waters, especially late
tonight. Small Craft Advisories are in effect for all waters,
including the Charleston Harbor. The strongest winds are
expected across the southern South Carolina waters and the
Georgia waters, where frequent gusts to 30 knots are expected.
Conditions should stay below gale force, but can't completely
rule out an isolated gust to 35 knots. Seas will increase in
response to the strengthening winds, with up to 5 feet out to 20
nm and up to 7 feet in the outer reaches of the outer Georgia
waters.

Wednesday through Sunday: High confidence this period with high
pressure prevailing. The main concern will be the first part of
Wednesday which will feature Small Craft Advisory conditions
for all waters until strengthening low pressure to the northeast
moves far enough away.

&&

.TIDES/COASTAL FLOODING...
Tide levels will be rising later this week into next week due
to astronomical influences from the upcoming full moon and lunar
perigee and also potentially due to meteorological influences
from onshore winds. This could lead to minor saltwater
inundation around times of the early morning high tides starting
next week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from midnight tonight to 11 AM EDT
     Wednesday for AMZ330.
     Small Craft Advisory from 8 PM this evening to 11 AM EDT
     Wednesday for AMZ352-354.
     Small Craft Advisory from 8 PM this evening to 2 PM EDT
     Wednesday for AMZ350-374.

&&

NEAR TERM...BSH
SHORT TERM...RJB
LONG TERM...ETM
AVIATION...BSH/RJB
MARINE...BSH/RJB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 31, 2:46 PM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
246 PM EDT Tue Mar 31 2020

AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>052-011900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-Jenkins-Screven-Candler-Bulloch-
Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
246 PM EDT Tue Mar 31 2020

...TORNADO WATCH 78 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ374-011900-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
246 PM EDT Tue Mar 31 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms: Strong thunderstorms could move into the outer
Georgia waters this evening. Strong wind gusts will be the primary
concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Mar 31, 3:16 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
316 PM EDT Tue Mar 31 2020

GAZ087-088-SCZ040-312000-
Jenkins-Screven-Allendale-
316 PM EDT Tue Mar 31 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS AND
ALLENDALE COUNTIES...

At 316 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Alexander to
near Summertown, and moving east at 50 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Allendale, Millen, Sylvania, Butts, Fairfax, Hiltonia, Sycamore and
Rocky Ford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3289 8211 3292 8208 3292 8195 3295 8186
      3291 8176 3304 8156 3310 8161 3316 8154
      3311 8137 3312 8120 3307 8114 3264 8160
      3269 8209 3281 8215
TIME...MOT...LOC 1916Z 265DEG 43KT 3309 8185 3278 8226

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:16 PM EDTSpecial Weather StatementCHSAllendale44 min
Mar 31, 3:46 PM EDTSevere Thunderstorm WarningCHSAllendale, Hampton59 min
Mar 31, 4:03 PM EDTSevere Thunderstorm WarningCHSHampton42 min
Mar 31, 4:17 PM EDTSevere Thunderstorm WarningCHSColleton58 min
Mar 31, 4:34 PM EDTSpecial Marine WarningCHS86 min
Mar 31, 4:44 PM EDTSpecial Weather StatementCHSDorchester31 min
Mar 31, 5:09 PM EDTSevere Thunderstorm WarningCHSBeaufort, Charleston, Colleton, Dorchester, Hampton, Jasper55 min
Mar 31, 5:32 PM EDTSpecial Weather StatementCHSBerkeley28 min
Mar 31, 6:00 PM EDTSpecial Marine WarningCHS2 hr
Mar 31, 6:01 PM EDTSpecial Weather StatementCHSCharleston44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.